A 23-year-old man with acute lung injury after using a tetrahydrocannabinol-containing vaping device: a case report
BACKGROUND Vaping-associated lung injury is a newly emerging disease process with the potential for serious health implications and high mortality, even despite the lack of underlying lung disease. We present a case of a young, otherwise healthy patient with tetrahydrocannabinol vaping-associated lung injury.
CASE PRESENTATION A 23-year-old Caucasian man with a past history of tetrahydrocannabinol vaping and benzodiazepine and methamphetamine abuse presented to the emergency department of our institution with a complaint of'feeling malnourished'over the past 5 days, along with associated fevers, cough, and vomiting. His past medical, surgical, family, and social histories were significant only for the recent use of marijuana vaping pens. Upon initial presentation, the patient appeared to be in significant respiratory distress. A computed tomographic scan of his chest demonstrated diffuse central predominant interstitial opacities, and he was admitted to the medical intensive care unit, where he was eventually intubated for hypoxic respiratory failure. No other cause of his respiratory failure was found, and it was ultimately believed that the patient had sustained a vaping-associated lung injury.
CONCLUSION Tetrahydrocannabinol-containing vaping-associated lung injury is still poorly understood overall and is currently being investigated by the Centers for Disease Control and Prevention. In the meantime, physicians should consider vaping to be a public health emergency. We summarize the appropriate history, physical examination, appropriate workup, and therapies that physicians should be aware of in order to appropriately manage and treat patients presenting with suspected vaping-associated lung injury.